Buscar en
Allergologia et Immunopathologia
Toda la web
Inicio Allergologia et Immunopathologia Urticaria caused by dimenhydrinate
Journal Information
Vol. 40. Issue 4.
Pages 253-254 (July - August 2012)
Share
Share
Download PDF
More article options
Vol. 40. Issue 4.
Pages 253-254 (July - August 2012)
Research letter
Full text access
Urticaria caused by dimenhydrinate
Visits
...
Isidora Paffumia, Salvatore Saittaa,
Corresponding author
saittasalvatore@tiscalinet.it

Corresponding author.
, Stefania Isolaa, Sebastiano Gangemia,b
a School and Unit of Allergy and Clinical Immunology, Department of Human Pathology, University of Messina, Italy
b Institute of Biomedicine and Molecular Immunology-National Research Council, Palermo, Italy
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
To the Editor,

Dimenhydrinate is an H1 antihistamine of the ethanalamine group with important anticholinergic, antiserotoninergic and sedative properties.1 It is used in various disorders such as vertigo, motion sickness (car and boat sickness), nausea, vomiting.

Allergic reactions after administration of dimenhydrate are rare, in view of the frequency of employment.2

We present the case of a 52-year-old woman who, 1h after taking a dimenhydrinate pill, reported the appearance of urticaria on the abdomen, on lower and upper limbs, on face and neck and total body itch. These symptoms disappeared in few hours after treatment with betamethasone 4mg i.m. and oxatomide 30mg orally. One month later the patient had another allergic reaction taking a dimenhydrinate chewing gum, the symptoms were similar to those of the first reaction but after 1h, yet on this occasion, there was complete remission of the reaction only taking oral antihistamines.

The patient was suffering from Behcet's disease (BD), a complex multisystem disease of unknown etiology, and Hashimoto's thyroiditis (HT) in treatment respectively with infliximab for six months and levothyroxine 100mcg for nearly 23 years, moreover she reported hypertension and diabetes in treatment respectively with ramipril 5mg/hydrochlorothiazide 25mg for 4 years and metformin 500mg for 2 years.

The patient's personal history was negative for allergic diseases other than episodes of erythema using a metal watch; moreover in the past she tolerated antihistamines from other groups (rupatidine, levocetirizine).

Therefore allergological evaluations were carried out including a skin prick test with commercial extracts (Stallergenes, Saronno, Varese, Italy) of the most common inhalants (house dust mites, moulds, Parietaria judaica, grass pollen, dog and cat dander) and food (milk proteins, egg yolk, egg white, cod, shrimp, Anisakis simplex, peanut, soybean, tomato, wheat flour, celery, carrot, potato, bean, eggplant, apple, orange). A patch test was conducted with commercial series: standard European series and preservatives (Lofarma, Milan, Italy); specific IgE antibodies (Phadia CAP System fluorimetric test, Uppsala, Sweden) for the above reported inhalants and food allergens. Skin prick tests and specific IgE for the most common inhalant and food allergens were negative as were patch tests.

The patient was advised not to take dymenidrinate and she did not report any allergic reaction.

The temporal correlation, few hours between intake and clinical manifestations in both cases, and the absence of urticaria without drug assumption establish a probable cause-effect relationship between drug and urticaria according to the Naranjo algorithm (Naranjo score: 5).3

There are few known cases of dimenhydrinate allergic reactions exclusively characterised by fixed drug eruption (FDE).1,2,4,5

We considered it important to report this case because the patient showed only urticaria and not erythema fixed as in the other cases cited; according to the new sub-classification of delayed type IV immune reactions, FDE is a type IVc reaction in which cytotoxic T cells play the predominant role,6 while the complex nature of the pathogenesis of urticaria has many features in addition to the release of histamine from dermal mast cells.7

Therefore we can find in the clinical history of the patient a motivation for the singularity of the adverse reactions to this molecule. In fact on the one hand Lichting et al.8 showed that the number of mast cells is increased in reactive and spontaneous skin lesions of BD when compared with apparently normal skin of BD or those with other skin diseases. They also reported that mast cell degranulation might have a role in the pathogenesis of BD. On the other hand a cross-linking of IgE receptors of mast cells induced by anti-thyroid antibodies, in HT, may presumably be a cause of histamine release.9

Therefore we referred this case for its singularity, as it is the first case, to our knowledge, of urticaria after taking dimenhydrate, while FDE is the clinical manifestation in the other cases cited. Probably its singularity is justified by the presence of BD and HT, which may create a state of mast cell instability, in our opinion, able to cause urticaria as clinical manifestation of dimenhydrate adverse reaction.

References
[1]
B. Rodríguez-Jiménez, J. Domínguez-Ortega, J.M. González-García, C. Kindelan-Recarte.
Dimenhydrinate-induced fixed drug eruption in a patient who tolerated other antihistamines.
J Investig Allergol Clin Immunol, 19 (2009), pp. 334-335
[2]
B. Saenz de San Pedro, J. Quiralte, J.F. Florido.
Fixed drug eruption caused by dimenhydrinate.
Allergy, 55 (2000), pp. 297
[3]
C. Naranjo, U. Busto, E.M. Sellers, P. Sandor, I. Ruiz, E.A. Roberts, et al.
A method for estimating the probability of adverse drug reactions.
Clin Pharmacol Ther, 30 (1981), pp. 239-245
[4]
H. Smola, A. Kruppa, N. Hunzelmann, T. Krieg, K. Scharffetter-Kochanek.
Identification of dimenhydrinate as the causative agent in fixed drug eruption using patch-testing in previously affected skin.
Br J Dermatol, 138 (1998), pp. 920-921
[5]
M.A. Gonzalo-Garijo, F. Revenga-Arranz.
Fixed drug eruption due to dimenhydrinate.
Br J Dermatol, 135 (1996), pp. 661-662
[6]
E. Ozkaya.
Fixed drug eruption: state of the art.
J Dtsch Dermatol Ges, 6 (2008), pp. 181-188
[7]
T. Zuberbier, R. Asero, C. Bindslev-Jensen, G. Walter Canonica, M.K. Church, A. Giménez-Arnau, et al.
EAACI/GA(2)LEN/EDF/WAO guideline: definition, classification and diagnosis of urticaria.
[8]
C. Lichting, S. Haim, I. Hammel, R. Friedman-Birnbaum.
The quantification and significance of mast cells in lesions of Behçet's disease.
Br J Dermatol, 102 (1980), pp. 255-259
[9]
M. Rottem.
Chronic urticaria and autoimmune thyroid disease: is there a link?.
Autoimmun Rev, 2 (2003), pp. 69-72
Copyright © 2011. SEICAP
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos